Friday, October 9, 2015
Obesity and Weight Management
Why Am I Gaining Weight?
I have experienced a sudden weight gain in the past two weeks that I can`t explain. I would think it is PMS, but gaining weight two weeks before the event seems a bit excessive. Also I take several allergy medications: clarinex,nasacort, and liquibid (but only if I feel I need it). I saw myself on film the other day and it looks to me like I have a moon face-or am retaining water. Could this be a result of allergy medications? I don`t feel particularly uncomfortable and am not experiencing any other symptoms except feeling a little overweight and extremely frustrated. I do try to maintain a healthy diet, and I exercise about 4 or 5 times a week on average it just doesn`t seem to be working.
There are many causes for sudden weight gain, some more benign than others. For instance, kidney problems can cause fluid retention and lead to weight gain. With PMS, you can also gain a few pounds due to water retention, but it resolves after your periods. Clearly PMS would be less serious healthwise than a kidney problem. Another factor to consider is the amount of weight gain, and the presence or absence of other symptoms. In your question, you mention 'moon face'. Although and prolonged use of steroids can lead to a condition called Cushing's syndrome which presents with weight gain and moon facies, this rarely happens with Nasacort, which is a nasal steroid. Cushing's syndrome can also be due to other conditions.
I would recommend you set up an appointment with your physician for a thorough evaluation. In the meantime, you can track your actual weight gain by weighing your self every other day, first thing in the morning. That will be helpful for your doctor to review. Remember that weight will fluctuate a little from day to day. Once you have been seen by your doctor, I would not recommend tracking your weight that often unless your doctors recommends you do so. Finally, congratulations on working on maintaining a healthy diet and exercising regularly.
Ihuoma U Eneli, MD
Associate Clinical Professor of Pediatrics
Medical Director of the Center for Healthy Weight and Nutrition
College of Medicine
The Ohio State University